Nebraska, 2018Winter Weather in Nebraska, December 27 to 28, 2018
December 27 to 28, 2018 · NWS FSD · 1 event in 1 county or zone
A long duration winter weather event ensued after Christmas as a full-latitude trough moved through the Rockies on December 26, initiating cyclogenesis as the mid-level wave closed off and lifted northeast from TX into KS by early on December 27. A leading pulse of warm advection ahead of the main system produced a swath of mixed precipitation on the 26th into early on the 27th across southeast…
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A long duration winter weather event ensued after Christmas as a full-latitude trough moved through the Rockies on December 26, initiating cyclogenesis as the mid-level wave closed off and lifted northeast from TX into KS by early on December 27. A leading pulse of warm advection ahead of the main system produced a swath of mixed precipitation on the 26th into early on the 27th across southeast SD and southwest MN. This area weakened before the main wave lifted across the area on the 27th and sheared into northern Minnesota by early morning December 28. A significant dry slot pushed across Iowa early on the 27th allowing for a brief change in precipitation to liquid or freezing precipitation. Heavier snowfall redeveloped within the TROWAL during the 27th and continued through the following night across southeast SD into southwest MN.
As the area of low pressure strengthened moving across Iowa during the afternoon of December 27, winds increased with gusts of 40 to 55 mph common into the early morning of December 28.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 27, 10:59 AM CST, 1 hour 1 minute earlier.
Area forecast discussion, Dec 27, 10:59 AM CST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1059 AM CST Thu Dec 27 2018
.UPDATE...
Issued at 1049 AM CST Thu Dec 27 2018
Watching radar and surface observation trends - surface
temperatures have fallen quicker than expected in the Missouri
Valley - including the Sioux City metro area. With warmer
temperatures aloft remaining in northwest Iowa, am concerned that
freezing rain may become more of an issue through the afternoon as
surface temperatures wrapping behind the low cool. With a dry slot
nosing into northeast Nebraska, we may see saturation issues
develop in the I-29 corridor south of Sioux Falls, and into
northwest Iowa. This could allow precipitation to transition to
freezing rain, drizzle, or freezing drizzle for several hours
along the SD/IA border. With this in mind, have expanded the
winter weather advisory to include the SUX metro and into extreme
northwest IA. Otherwise, forecast remains on track. Still looking
a fairly tight gradient between the heavy snowfall just west
of Sioux Falls. Still expect 2 to 4 inches in FSD, quickly
building to well over 6 inches in far western Minnehaha Co.
&&
.SHORT TERM...(Today and Tonight)
Issued at 306 AM CST Thu Dec 27 2018
Area still in line for snow and wind today, with the higher amounts
west of Interstate 29 to around the James River Valley.
Main concerns this package...
1. Models are just a little quicker on the change to snow.
2. Snowfall amounts in central SD should be a little lower while
near and east of the James River snowfall amounts should be higher.
3. Headlines still appear to be pretty good, so not anticipating any
changes. With the low deepening during the afternoon will have to
keep an eye on the winds. Right now anticipating gusts about 40 to 45
mph. If they come in about 10 mph higher we would end up with a more
widespread white out potential.
An impressive upper level low pressure was across west Texas early
this morning and will work northeast through the day today. This
will keep the flow of warm and moist air in the low and mid levels
into the region in place as well. However, as this wave lifts
northeast the colder air on the backside will spill southeast in the
low and mid levels and will bring an increasing threat for snow. The
latest model runs a little quicker to bring in this colder air and
change to snow but they are also currently 2-4 degrees too cold at
the surface. Will keep an eye on the progression of the cold front
moving into the James Valley as that should be the best indicator of
surface and near surface temperatures falling below freezing.
Will need to lower snowfall amounts along and west of the James
River as the latest models hinting that the strong mid level frontal
forcing will be between about Interstate 29 and the James River.
This increase in frontal forcing is in response to backing mid level
winds as the wave lifts north from about 15z through 21z. After this
the convergence weakens and the better convergence shifts through
southwest MN by 3z. Winds will still be strong with gusts to around
40 mph likely.
In northwest Iowa seasonally heavy rain through this morning and
early afternoon may send a few rivers into flood. Still looking like
close to an inch of additional rainfall possible.
The cold air will work southeast into northwest IA tonight and turn
any remaining rainfall to snow by about 8 pm. Not anticipating
enough snow for most of northwest IA to need an advisory but should
see about an inch of snow with some stronger winds. Over eastern SD
and southwest MN the snowfall will diminish through the night with
the higher snow amounts expected to be north of Interstate 90 as the
system wraps up. Temperatures will plummet into the single digits
and teens with wind chill values 5 below to 15 below zero on Friday
morning.
.LONG TERM...(Friday through Wednesday)
Issued at 306 AM CST Thu Dec 27 2018
A broad trough of low pressure aloft will keep the colder air in
place through Saturday but a fast moving wave to the north on
Sunday will help bring less cold air into the region. Will lower
highs on Sunday a bit with the expectation that snow cover will
hold back high temperature potential.
Sunday night into Monday a trough will move through and bring very
cold air into the area to ring in the New Year. Tuesday will be
bitter cold with a very good chance for our first wind chill
advisory of the season. High temperatures on Tuesday will likely be
5 degrees or colder along and north of Interstate 90, especially if
a little additional snow cover falls Sunday night into Monday as the
upper wave passes. Wednesday should be less cold but still below
normal.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 507 AM CST Thu Dec 27 2018
IFR conditions in many locations as a broad area of moderate
to heavy snow spreads north into the area. Northwest winds will
increase to 25 to 45 mph by this afternoon and continue strong
into the evening. Northwest winds will still gust to around 30 mph
into Friday morning. MVFR conditions will develop from west to
east overnight.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until noon CST Friday for SDZ056-062-067-
070-071.
Winter Storm Warning until noon CST Friday for SDZ055-061-065-
066-068-069.
Winter Storm Warning until 9 AM CST Friday for SDZ039-040-053-
054-058>060-063-064.
Winter Storm Warning until 6 AM CST Friday for SDZ038-050-052-
057.
MN...Winter Weather Advisory until noon CST Friday for MNZ080-089-097-
098.
Winter Storm Warning until 9 AM CST Friday for MNZ071-072.
IA...Winter Weather Advisory until noon CST Friday for IAZ001-012-020-
031.
Flood Watch through late tonight for IAZ003-014-021-022.
NE...Winter Weather Advisory until noon CST Friday for NEZ013-014.
&&
UPDATE...
SHORT TERM...08
LONG TERM...08
AVIATION...08Hazardous weather outlook, Dec 27, 4:20 AM CST, 7 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
420 AM CST Thu Dec 27 2018
IAZ001-MNZ071-072-080-089-097-098-NEZ013-SDZ038>040-050-052>070-
281030-
Lyon IA-Lincoln MN-Lyon MN-Murray-Nobles-Pipestone-Rock-Dixon-
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-
Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-
Douglas-Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-
420 AM CST Thu Dec 27 2018
This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, northeast Nebraska, central South Dakota,
east central South Dakota, south central South Dakota, and
southeast South Dakota.
.DAY ONE...Today and Tonight
A major winter storm with occasional heavy snow will develop
through the morning. The heaviest snow amounts will be near the
James Valley with 6 to 12 inches while closer to Interstate 29 2
to 4 inches is expected. Along with the heavy snow will be
northwest winds gusting to around 45 mph which will create brief
whiteout conditions.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Much colder air will move into the region behind this winter
storm for Friday and Saturday. Wind chills in the single digits
and teens below zero appear likely Friday night into Saturday
morning.
Another blast of cold air Monday night into Tuesday will bring
wind chill values of 20 below to 30 below zero.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ002-003-012>014-020>022-031-032-MNZ081-090-NEZ014-SDZ071-
281030-
Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Cottonwood-Jackson-Dakota-Union-
420 AM CST Thu Dec 27 2018
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, and
southeast South Dakota.
.DAY ONE...Today and Tonight
Periods of moderate rain will cause local streams, creeks and
rivers to rise today. A few could exceed bankfull. Colder air
will move in tonight and allow rain to change to snow. Snowfall
amounts should be less than 2 inches but winds gusting to around
40 mph will reduce the visibility at times.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Much colder air will move into the region behind this winter
storm for Friday and Saturday. Wind chills in the single digits
and teens below zero appear likely Friday night into Saturday
morning.
Another blast of cold air Monday night into Tuesday will bring
wind chill values of 15 below to 25 below zero.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Winter Weather, Dixon
- When
- December 27, 12:00 PM CST to December 28, 10:00 AM CST
- Where
- Dixon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.493, -96.868 (the zone’s center; the record gives no point)
After a period of light wintry mix, snow developed and winds increased across far southeast South Dakota, southwest Minnesota, far northwest Iowa and northeast Nebraska. Snowfall generally totaled 3 to 5 inches, with 4 to 6 inches near southern Sioux Falls. Other snowfall totals were 5.9 inches at Worthington MN, 5.0 inches at Canton SD, 4.0 inches near Vermillion SD, 3.5 inches near Larchwood IA, 3.0 inches at Luverne, MN and 2.3 inches at Concord NE. Visibility was reduced to a mile or less while heavier snowfall occurred, and winds were gusting to 37 mph at Slayton, 38 mph at Luverne and 46 mph at Worthington.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Mississippi, December 27 to 28, 20181 injured · $4.8 million · EF0 · 49 events
- Blizzard and Winter Storm in Kansas, December 27, 20181 death · 50 kt wind · 19 events
- Flash Flooding in Mississippi, December 27 to 28, 2018$3.3 million · 3 events
- Flash Flooding and Damaging Wind in Alabama, December 27 to 28, 2018$810,000 · 52 kt wind · 4 events
- Flash Flooding and Flood in Louisiana, December 27 to 28, 2018$500,000 · 4 events
- Tornadoes and Flash Flooding in Louisiana, December 27, 2018$33,000 · EF1 · 8 events
- Damaging Winds in Louisiana, December 27, 20181 injured · $50,000 · 50 kt wind · 6 events
- Strong Wind in Illinois, December 27, 2018$19,000 · 19 events
- Blizzard and Heavy Snow in New Mexico, December 27 to 29, 201827 events
- Damaging Winds in Mississippi, December 27 to 31, 2018$27,000 · 50 kt wind · 6 events
- Blizzard in South Dakota, December 27 to 28, 201825 events
- Strong Wind in Tennessee, December 27, 2018$25,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 810338.